EUROSETS S.R.L. ADVANCED MEMBRANE GAS EXCHANGE PMP STERILE; OXYGENATOR, CARDIOPULMONARY BYPASS
Back to Search Results |
| Model Number |
US5062 |
| Medical Device Problem Code |
Infusion or Flow Problem (2964)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
10/14/2024
Type of Reportable Event
Death
Additional Manufacturer Narrative
No further info was provided.A supplemental report will be reported once the manufacturer¿s investigation is completed.
Event or Problem Description
It was reported that limited information was available other than the story that the amg oxygenator clotted within 30 minutes of initiation resulting in low flows despite max centrimag's rpm's and high delta p's.The perfusionist recognized a possible oxygenator thrombus and elected to change out the oxygenator.It was said the blood flow was 2.5 lpm, the rpm was 4500, and the sweep was 3.The oxygenator inlet and outlet pressures at the time the issue occurred were unknown.The initiation of support was at 1049, and the issue occurred at 1133.It was said the device would not be returned for evaluation.The value of the act/ptt was 144 seconds (1011, pre-ecmo initiation), 291 seconds (1044, pre-ecmo initiation), and 259 seconds (1125, post-ecmo initiation, pre-oxygenator exchange).The patient was transferred to (b)(6) on (b)(6) 2024 at 1630 and was said to be deceased at an unknown date and time.It was said the patient was admitted on (b)(6) 2024 where they experienced pharyngitis with a diffuse rash, developed fever and presented to an outside hospital with severe troponin elevation, diffuse st elevations without chest pain, diabetic ketoacidosis (dka), acute heart failure, and multi-organ failure including shock liver and renal insufficiency, with transthoracic echocardiogram (tte) showing severe biventricular dysfunction.On (b)(6) 2024, it was consulted for venoarterial extracorporeal membrane oxygenation (va ecmo) and the cardiac surgery team agreed.The patient went down to the catheterization lab/hybrid or at 0900 approx.The patient had an impella cp placed less than an hour prior to extracorporeal membrane oxygenation (ecmo) with heparin given in the catheterization lab, and upon arrival to the hvor, an act of 144 was recorded at 1011.Heparin 5,000 units was administered per protocol, and va ecmo was initiated at 1049.Shortly after initiation, the oxygenator failed and required replacement, which was performed at 1133; an additional 10,000 units of heparin were given with a subsequent act of 291.Spo2 tracings were unavailable after ecmo start.On arrival to the hvcc at 1300, ecmo flows remained limited to a maximum of 3.4 l/min at 4500 rpm despite the new oxygenator, and the patient was later transferred to beth israel for heart transplant evaluation, with no further issues reported regarding the replacement oxygenator.
Additional Manufacturer Narrative
Section b3: date of death was not provided.Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.Manufacturer's investigation conclusion: the report of limited flow through the oxygenator could not be confirmed as no product was available.A specific cause for the reported events could not be conclusively determined through this evaluation, and a direct correlation with the eurosets oxygenator could not be conclusively established.The patient received a new oxygenator, and it was reported that the extracorporeal membrane oxygenation (ecmo) flows remained limited to a maximum of 3.4 liters per minute (lpm) at pump speed of 4500 revolutions per minute (rpm).It was reported that the patient was later transferred for heart transplant evaluation with no further issues reported regarding the replacement oxygenator.It was reported that the patient ultimately expired at the transfer center; however, information about the patient¿s death was reportedly unknown.The eurosets oxygenator was not returned for evaluation.Multiple requests for additional information regarding this event were submitted to the account; however, no response has been received at this time.The external manufacturer (eurosets) reviewed the available information and determined that there was no correlation between the occurred event and the eurosets device.The eurosets oxygenator instructions for use (ifu) warns that during use, a spare oxygenator is necessary and warns that the device must be carefully and continuously checked by qualified healthcare professionals.Strictly monitor the device pressure gradient and gas transfer performances.The ifu warns that the connection lines must be correctly connected in order to prevent any potential tube constriction of occlusion which may lead to reduced blood flow.The ifu also lists possible risks and side effects, including thrombosis/oxygenator clotting.These are potential side effects of all extracorporeal blood circulation systems.The ifu also provides several warnings and instructions related to anticoagulation.Absence of adequate anticoagulation may result in clotting within the system and consequently occlusion of the circuit.The ifu also states that if particular situations occur which may lead the person responsible for perfusion to determine the safety of the patient may be compromised (insufficient oxygenator performance, leaks, abnormal blood parameters, etc.), follow the procedure outlined in the ifu for oxygenator replacement.The lot number of the device was not provided.The eurosets amg pmp instructions for use (ifu), rev.05, is currently available.Under ¿risks and side effects,¿ the ifu lists possible risks and side effects, including thrombosis/oxygenator clotting and death.These are potential side effects of all extracorporeal blood circulation systems.Under the list of warnings, the ifu warns that during use, a spare oxygenator must always be available.The ifu also warns that the patient and device must be carefully and continuously checked by qualified healthcare professionals throughout the procedure.Strictly monitor the device pressure gradient and gas transfer performances.The ifu warns that the connection lines must be correctly connected in order to prevent any potential tube constriction of occlusion which may lead to reduced blood flow.The ifu also includes the following warnings related to anticoagulation: before the cardiopulmonary bypass, administer to the patient an adequate dosage of anticoagulant, and adjust dosage through monitoring during and after the bypass.Weigh up the benefits of extracorporeal circulation against the risk of systemic anticoagulation.It is recommended to monitor blood coagulation parameters during bypass, in particular, activated clotting time (act), prothrombin time (pt), activated partial thromboplastin time (aptt), fibrinogen.An appropriate monitoring system of coagulation, based on each centre facilities (e.G.Act, aptt, pt) should be established.The anticoagulation therapeutic range should be based on an appropriate coagulation monitoring system relying on more than one parameter.Dependent upon other underlying coagulation changes, the act may both underestimate and overestimate the unfh effect in patients, which has the potential to lead to either supratherapeutic anticoagulation and bleeding as well as subtherapeutic anticoagulation and possible thrombosis.Therefore, it is recommended to follow the local hospital procedure for unfh dosage.Note: heparin may induce heparin-induced thrombocytopenia (hitt).Absence of adequate anticoagulation may result in clotting within the system and consequently occlusion of the extracorporeal circuit and the patient circuit.This can lead to inadequate patient support, thrombus formation, hemolysis, hemostasis and ischemia.As the particular rheological blood properties of individuals are not fully known in presence of anticoagulation therapy, conditions of hemorrhage or thrombosis that are difficult to control may occur.Thrombosis situation may lead to a possible marked decrease of the blood-gas exchanger performances (device thrombosis detectable through significant pressure drop, with consequent decreased blood flow and reduced gas exchange).Under the section titled ¿during bypass,¿ the ifu instructs to monitor activated clotting time (act), prothrombin time (pt), activated partial thromboplastin time (aptt), and fibrinogen.This section warns that the act (activated coagulation time) must always be =480 seconds to ensure adequate anticoagulation of extracorporeal circuit.Under the section titled ¿oxygenator replacement,¿ this document states that a spare oxygenator must always be available during perfusion.After 6 hours of use with blood or if particular situations occur, which may lead the person responsible for perfusion to determine the safety of the patient may be compromised (insufficient oxygenator performance, leaks, abnormal blood parameters, etc.), follow the procedure outlined in the ifu for oxygenator replacement.No further information was provided.The manufacturer is closing the file on this event.